Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 229, NWS Goodland, KS

July 15, 2004Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 15, 2004, 4:28 PM MDT for Yuma County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2004, 4:28 PM MDT (22:28 UTC)
Expired
Jul 15, 2004, 5:30 PM MDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 121 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2391 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 152228
SVRGLD
COC125-152330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
427 PM MDT THU JUL 15 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 530 PM MDT

* AT 420 PM MDT...THE PUBLIC REPORTED DIME SIZE HAIL 7 MILES SOUTH 
OF YUMA. THIS STORM WAS LOCATED NEAR YUMA...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  YUMA AROUND 435 PM MDT...

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.

LAT...LON 4002 10287 3996 10261 4028 10249 4034 10278

$$

KILLINGSWORTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:27 PM MDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 15, 2:27 PM MDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
227 PM MDT THU JUL 15 2004

.DISCUSSION...FORECAST CHALLENGES ARE TEMPERATURES ON FRIDAY AND
SATURDAY AS WELL AS CHANCES FOR PRECIPITATION TONIGHT THROUGH
FRIDAY NIGHT.

18Z SURFACE MAP ANALYSIS SHOWED A STATIONARY FRONTAL BOUNDARY FROM
SOUTHEAST WYOMING INTO NORTHEAST COLORADO TO NEAR BURLINGTON
COLORADO TO TRIBUNE KANSAS LINE. HIGH PRESSURE WAS OVER UTAH AND
COLORADO CENTERED OVER WESTERN COLORADO. IR AND WATER VAPOR
SATELLITE IMAGERY SHOWED ANTICYCLONIC RING OF CONVECTION WITH
CENTER OF UPPER RIDGE OVER COLORADO. MID LEVEL SHORTWAVE WAS
EVIDENT IN WYOMING AS CONVECTION ALREADY DEVELOPING OVER THEIR
HIGHER TERRAIN AND WAS MOVING SOUTHEAST TOWARD OUR NEIGHBORHOOD
FOR LATER THIS AFTERNOON AND EVENING.

WILL PREFER THE GFS MODEL TODAY DUE TO ITS BETTER CONSISTENCY OVER
THE PAST SEVERAL RUNS. GFS IS STILL TOO COOL FOR TEMPERATURES SO
WITH GO A FEW DEGREES FOR HIGH TEMPERATURES. MOISTURE FIELDS ARE
BEST HANDLED BY THE GFS. ETA MODEL STILL TOO DRY.

FOR TONIGHT EXPECT SHORTWAVE MOVING SOUTHEAST OUT OF WYOMING TO MOVE
THROUGH THE AREA OVERNIGHT TONIGHT. UPPER RIDGE CENTER HAS SHIFTED
A LITTLE MORE TO THE WEST SINCE YESTERDAY RESULTING IN MORE MOISTURE
AND INSTABILITY ROUNDING THE RIDGE IN NORTHWEST UPPER FLOW. WILL
CARRY CHANCE POPS FOR ENTIRE FORECAST AREA TONIGHT WITH BEST
CHANCES NORTH AND NORTHEAST ZONES. TEMPERATURES OVERNIGHT WILL BE
MILD IN THE 60S.

FOR FRIDAY AND FRIDAY NIGHT MODELS FORECAST INCREASED LOW AND MID
LEVEL MOISTURE ALONG WITH INSTABILITY AS MID LEVEL SHORTWAVE AND
TROUGH MOVE SOUTHEAST ACROSS THE FORECAST AREA IN UPPER FLOW AROUND
THE PERIPHERY OF UPPER RIDGE NOW CENTERED OVER COLORADO. EXPECT
TEMPERATURES TO BE A LITTLE COOLER DUE TO MORE CLOUDINESS AND
SCATTERED CONVECTION. WILL GO WITH HIGH TEMPERATURES IN THE 80S.

FOR SATURDAY THROUGH SUNDAY EXPECT RIDGING SURFACE AND ALOFT TO
MOVE OVER AREA WITH A LITTLE DRIER AIR MOVING IN ON SATURDAY. HIGH
TEMPERATURES ON SATURDAY AND SUNDAY WILL BE NEAR NORMAL MAINLY
AROUND 90. LOW TEMPERATURES SATURDAY NIGHT WILL BE A FEW DEGREES
COOLER MAINLY IN THE UPPER 50S TO LOWER 60S.

FOR THE EXTENDED FORECAST PERIOD (MONDAY THROUGH THURSDAY) WILL ONLY
MAKE MINOR CHANGES. FOR MONDAY AND MONDAY NIGHT HAVE ADDED SLIGHT
CHANCE POPS AS ANOTHER WEAK SHORTWAVE IMPULSE MOVES THROUGH IN
UPPER FLOW. MODELS SHOW SOME DECENT DYNAMICS AND LITTLE MORE
MOISTURE WHICH WILL MAKE AT LEAST ISOLATED THUNDERSTORMS POSSIBLE.
HAVE ADDED DAY SEVEN WHICH THE LATEST GFS MODEL RATHER STRONGLY
HINTS AT BETTER MOISTURE AND INSTABILITY FIELDS TO PRODUCE A FEW
THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. WILL INTRODUCE SLIGHT
CHANCE POPS FOR DAY 7.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

LAMMERS
Hazardous weather outlook, Jul 15, 10:55 AM MDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1055 AM MDT THU JUL 15 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1055 AM MDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE TRI-STATE
AREA THIS AFTERNOON AND THIS EVENING. EASTERLY UPSLOPE WIND WILL
FOCUS MOISTURE AND INSTABILITY ALONG A FRONT POSITIONED IN EASTERN
COLORADO. A DISTURBANCE PASSING OVER THE REGION WILL INTENSIFY A FEW
STORMS TO SEVERE LEVELS. THE MAIN THREAT WILL BE ISOLATED LARGE HAIL
AND DAMAGING WINDS EAST OF A LINE FROM YUMA COLORADO TO WILD HORSE
COLORADO. IN ADDITION...THUNDERSTORMS WILL BE SLOW MOVING AND WILL
BE CAPABLE OF PRODUCING HEAVY RAINFALL. AS THE DISTURBANCE MOVES
THROUGH THE REGION OVERNIGHT...MORE THUNDERSTORMS WILL BE POSSIBLE
OVER THE REST OF THE TRI-STATE AREA. ALTHOUGH THE SEVERE THREAT WILL
BE LESS...THE THREAT OF LOCALLY HEAVY RAINFALL WILL CONTINUE PAST
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL CONTINUE INTO FRIDAY AS ADDITIONAL UPPER LEVEL
DISTURBANCES MOVE ACROSS THE REGION IN NORTHWEST FLOW ALOFT BEFORE
TAPERING OFF FRIDAY NIGHT.  LARGE HAIL AND DAMAGING WINDS MAY BE
POSSIBLE WITH SOME STORMS.  A RIDGE OF HIGH PRESSURE WILL MOVE OVER
THE HIGH PLAINS DURING THE WEEKEND...KEEPING THE REGION MOSTLTY DRY
DURING THE LATTER PART OF THE WEEKEND AND FIRST HALF OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

FS

In the hours before

Local storm report, Jul 15, 4:23 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
423 PM MDT THU JUL 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             7 S YUMA                40.02N 102.72W
07/15/2004  0.75 INCH        YUMA               CO   EMERGENCY MNGR

&&

BOYD

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.